Texas, 2023

Hail and Damaging Winds in Texas, July 1, 2023

July 1, 2023 · NWS MAF · 3 events in 3 counties and zones

A shortwave trough aided in the development of numerous afternoon strong to severe thunderstorms. These thunderstorms formed along the higher elevations and a remnant outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough aided in the development of numerous afternoon strong to severe thunderstorms. These thunderstorms formed along the higher elevations and a remnant outflow boundary. Isolated large hail and severe wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 12:40 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 1, 12:40 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
140 PM CDT Sat Jul 1 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 135 PM CDT Sat Jul 1 2023

A trough over the Central Plains extends down into TX and NM while
high pressure remains over the SE and Western States.  This trough
will swing east tonight weakening the ridge over the Gulf states as
the one over CA/NV strengthens.  The western ridge will grow Sunday
reaching from the Pacific into NM as the base of the trough lingers
along the Red River.

Had a weak front move into the area this morning and make it down to
MAF before stalling out then being pushed northward by the southerly
flow.  Lows expected to drop into the 60s tonight except for 70s
along the Pecos and Rio Grande.  Highs Sunday warm into the low to
mid 90s across most of the region.

The frontal boundary will be an excellent focus for thunderstorm
development. As of 18z have no storms along the boundary within the
CWA with one storm over the Davis Mountains another north of Van
Horn. Models blow up storms late afternoon/early evening across Lea
County into the Western Permian Basin. This complex of storms moves
south through Central Permian Basin during the evening then into
Crockett and Val Verde overnight. The SWODY1 has a small slight risk
right over the Permian Basin so could see some of these storms
become severe. Damaging wind will be the main concern along with
isolated large hail possible.  Best chance Sunday will be over the
Davis Mountains southward across the Marfa Plateau.

&&

.LONG TERM...
(Monday through Friday)
Issued at 135 PM CDT Sat Jul 1 2023

The pattern slowly shifts to warmer and drier after this weekend. An
upper level ridge takes hold over the Desert Southwest and broadens
itself to just cover portions of the forecast area. Highs gradually
go from near normal in the mid 90s to the upper 90s and low 100s
towards the middle and end of this coming week. Now it will not be
the late June heat we recently saw, but temperatures will be a few
degrees above normal. Morning lows stay near normal in the upper 60s
to low 70s. The normal high terrain cool spots getting into the
upper 50s to low 60s. With high pressure building back in during the
week, rain chances will decrease with the Davis Mountains and
Presidio Valley seeing the best chances for isolated to scattered
shower activity during most afternoons.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sat Jul 1 2023

A weak front was pushed into the area by outflows and made it
right to MAF around noon before stalling out and is now lifting
northward. Potential for thunderstorm development along this
boundary is high and have included mention of storms at MAF and
HOB. Severe storms possible. Models develop a complex of storms
that push through MAF from the north with at least the outflow
making it to FST this evening. Kept all TAFS VFR... will start out
with a S/SE wind but shift to the N after outflow blows through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  70  95 /  50  20  10   0
Carlsbad                 68  97  68  97 /  20  30  20  10
Dryden                   72  90  72  94 /  30  40  10  10
Fort Stockton            69  93  71  96 /  30  30  10  10
Guadalupe Pass           67  91  68  92 /  20  40  20  20
Hobbs                    65  94  66  95 /  20  20  20  10
Marfa                    59  89  59  89 /  40  60  20  40
Midland Intl Airport     69  94  70  96 /  70  20  10   0
Odessa                   69  94  70  96 /  60  20  10   0
Wink                     69  96  71  99 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, Jul 1, 12:39 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
139 PM CDT Sat Jul 1 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
139 PM CDT Sat Jul 1 2023 /1239 PM MDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for afternoon and evening
thunderstorms, some may be severe, with lightning, gusty strong
winds,and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
July 1, 1:51 PM CST to 1:56 PM CST
Where
Culberson County, 2.07 mi N of (Gdp)guadalupe Pass
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.800

Hail, Loving

When
July 1, 3:35 PM CST to 3:45 PM CST
Where
Loving County, 0.69 mi N of Mentone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.710, -103.600

A trained spotter observed quarter to half dollar size hail in Mentone.

Thunderstorm Wind, Ector

When
July 1, 5:58 PM CST to 6:03 PM CST
Where
Ector County, 1.17 mi W of Odessa Ector Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.920, -102.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116614, 1116613, 1116616.